Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Cases illustrating the effects of exercise in intensive insulin therapy for diabetes mellitus

David K McCulloch, MD
Section Editor
David M Nathan, MD
Deputy Editor
Jean E Mulder, MD


Exercise can affect glycemic control in patients treated with both conventional and intensive insulin therapy (see "Effects of exercise in adults with diabetes mellitus"). The following three cases illustrate some of the problems that can occur with intensive insulin therapy.


A 32-year-old man usually has well-controlled diabetes. He takes 4 units of lispro and 18 units of detemir before breakfast (9 AM), 2 to 4 units of lispro at lunch (1 PM), and 4 to 8 units of lispro with his evening meal (5 PM). Despite a severe upper respiratory infection, he is determined to follow his usual exercise program. He awakens at 8 AM and has a blood glucose of 298 mg/dL (16.6 mmol/L). He decides to go for a five mile run before breakfast; he plans to take his morning insulin dose after the run. At that time, he is surprised to find that his blood glucose has risen to 344 mg/dL (19.2 mmol/L).

Interpretation and approach — For patients who take detemir insulin once a day in the morning, the insulin effect may wear off by 8 or 9 AM the next morning. Such a patient has little insulin available before exercise; furthermore, the stress of the intercurrent infection in this case will promote the release of counterregulatory hormones (epinephrine, cortisol, and growth hormone) that induce relative insulin resistance. The lack of sufficient insulin effect results in glucose being released from the liver but not being taken up by skeletal muscle. Thus, his blood glucose will rise and he may fatigue easily during the run due to the fall in muscle glucose utilization.

It would have been wiser not to run that day. If this were unacceptable, he should have taken some extra lispro insulin before the run (perhaps 6 units, depending upon his usual algorithm). After the run, his blood glucose would probably have been somewhat lower. If it were still above 200 mg/dL (11.1 mmol/L), he should have taken another 6 units of lispro before breakfast.

He should also consider whether he could improve his glycemic control by taking his detemir insulin twice a day or switching to a longer-acting insulin like glargine. However, this change in regimen should not be attempted until he has recovered from the respiratory infection and until he discusses it with his doctor.


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Aug 26, 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.